Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 18, NWS Springfield, MO

August 22, 1996McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 22, 1996, 5:52 PM CDT for McDonald County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 1996, 5:52 PM CDT (22:52 UTC)
Expired
Aug 22, 1996, 10:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County McDonald County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 222256
FFWSGF
MOC119-230300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 PM CDT THU AUG 22 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST MISSOURI
 
   ...WESTERN MCDONALD COUNTY
 
AT 555 PM CDT SPRINGFIELD DOPPLER RADAR INDICATED AN ISOLATED
THUNDERSTORM OVER SOUTHWEST MC DONALD COUNTY JUST NORTH OF SOUTHWEST
CITY MISSOURI WITH VERY LITTLE MOVEMENT. THIS STORM HAS PRODUCED VERY
HEAVY RAINFALL WITH AMOUNTS INDICACTED OF 2.5 TO 3 INCHES PER HOUR.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
WM/SL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:14 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 22, 2:14 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT THU AUG 22 1996

FRONTAL POSN WILL BE KEY FOR FORECAST TONIGHT/FRIDAY.

CURRENT SATELLITE/RADAR IMAGERY SHOWG CU/SCT TRW DEVELOPING ACROSS S
1/2 OF CWA.  THESE CONTINUE TO BE AIR MASS TYPE TRW AND SHOULD DIMINISH
WITH THE LOSS OF DAYTIME HTG.

UPR LVL TROF WILL CONTINUE PUSHING E ACROSS THE GRT LKS WHILE RIDGE
SETS UP OUT W AGAIN.  BY WEEKEND WILL SEE FAMILIAR NW FLOW ACROSS THE
AREA ONCE AGAIN.

WHILE MAIN SVR THREAT WILL REMAIN TO THE NORTH ALONG THE JET
STREAM...THE TRW THREAT WILL FINALLY INCREASE ACROSS THE CWA WITH THE
APPROACH OF A SIGNIFICANT CDFNT.

CDFNT WSHFT LINE ACROSS CNTRL KS INTO CNTRL IA HOWEVER COOLER AND MUCH
DRIER AIR WELL BEHIND THIS ACROSS CNTRL NE.  DIFFERENCES CONTINUE IN
THE MODELS DEPICTION OF WHERE THE FRONT WILL BE THRU THE PD.  NGM
APPEARS TO CONTINUE WITH BEST SOLN...STALLING THE FRONT ACROSS CNTRL MO
ON FRI.

BEST MOISTURE CONVERGENCE WILL BE ALONG AND AHEAD OF THE FRONTAL
BOUNDARY.  WITH PRECIPITABLE WATER VALUES GREATER THAN 1" ACROSS MOST
OF THE REGION AND WITH LITTLE FLOW ALOFT WILL SEE SLOW MOVG CELLS WITH
HEAVY RAINFALL EXPECTED.  WOULD EXPECT MAIN CONCENTRATION OF TRW TO THE
NORTH AND ALONG A JLN/VIH LINE BEGINNING LATE TONIGHT.

SGF...THIS EVE...P CLDY TEMPS DROPPING INTO 70S.
      TONIGHT...INCR CLDS 30% TRW AFTER MIDNIGHT.  LOW NR 70.
JLN...THIS EVE...P CLDY. TEMPS DROPPING INTO 70S.
      TONIGHT...INCR CLDS 30% TRW AFTER MIDNIGHT.  LOW IN THE LOW 70S.
UNO...TONIGHT...MOSTLY CLEAR.  LOW NR 70.
AIZ...THIS EVE...INCR CLDS 20% TRW.
      TONIGHT...M CLDY 40% TRW. LOW NEAR 70.
VIH...THIS EVE...P CLDY.  TEMPS DROPPING INTO 70S.
      TONIGHT...ItNCR CLDS.  30% TRW AFTER MIDNIGHT.  LOW NR 70.

SGF EB 069/084 063/084 061 05354
JLN EB 072/086 065/086 064 05354

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:47 PM CDTFlash Flood WarningSGFLaclede4 hr

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.